Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Salt Lake City, UT

August 8, 2019Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2019, 6:51 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 6:51 PM MDT (00:51 UTC)
Expired
Aug 8, 2019, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 156 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS55 KSLC 090051
FFWSLC
UTC049-090345-
/O.NEW.KSLC.FF.W.0012.190809T0051Z-190809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
651 PM MDT Thu Aug 8 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Utah County in northern Utah...

* Until 945 PM MDT
    
* At 650 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Bald Mountain burn scar. Up to one inch of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Payson, Elk Ridge and Woodland Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 4003 11162 3995 11162 3994 11172 3999 11173
      4003 11169

$$

LC
2 follow-up statements
338 
WGUS75 KSLC 090302
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
902 PM MDT Thu Aug 8 2019

UTC049-090345-
/O.CON.KSLC.FF.W.0012.000000T0000Z-190809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
902 PM MDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
SOUTHERN UTAH COUNTY...

At 900 PM MDT, emergency management reported flash flooding in 
Loafer and Payson Canyons in the Bald Mountain Burn Scar. Up to one 
inch of rain as fallen, although rain has already ended. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
Payson, Elk Ridge and Woodland Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 4003 11162 3995 11162 3994 11172 3999 11173
      4003 11169

$$

LC
447 
WGUS75 KSLC 090343
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
943 PM MDT Thu Aug 8 2019

UTC049-090351-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-190809T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
943 PM MDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN UTAH COUNTY WILL EXPIRE AT
945 PM MDT...

The heavy rain has ended over the Bald Mountain Burn Scar. 
Additional flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures due to debris from 
flash flooding which occurred earlier.

LAT...LON 4003 11162 3995 11162 3994 11172 3999 11173
      4003 11169

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:38 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 4:38 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
438 PM MDT Thu Aug 8 2019

.SYNOPSIS...A weather disturbances lifting northeast across
Nevada will produce showers and a few strong thunderstorms across
mainly western and northern Utah this evening. Lingering moisture
will fuel additional showers and storms Friday. An increasingly
dry southwest flow aloft will develop over the upcoming weekend.

&&

.SHORT TERM (Until 00z Monday)...A shortwave extending from
extreme southeast Oregon through west-central Utah will drive
showers and thunderstorms across much of western and northern Utah
through this evening. Strong low/mid-level forcing along this
shortwave is supported by solid upper divergence late this
afternoon. Convection along the boundary has generated several
reports of strong winds with and trailing the thunderstorms across
Nevada and into extreme western Utah.

Convection may struggle to advance into the urban corridor this
evening. Convective inhibition (CIN) across northern Utah in the
wake of earlier convection has weakened over the past couple of
hours, but still remains a negative factor for the advancing
storms. Another negative will be the weakening of upper divergence
as the shortwave advances east early this evening. Current
thinking has the strongest convection along the southern end of
the shortwave away from the strongest CIN and across far northwest
Utah where the upper divergence is still formidable.

The second shortwave currently exiting the central Sierras is
generating a tight core of strong convection across western
Nevada. The forecast trajectory of this feature would keep it out
over northeast Nevada and only brings it close to northwest Utah
when the environment would be somewhat resistant to additional
convection.

For Friday still looking at sufficient moisture to see additional
diurnally-driven showers/storms over/near the higher terrain late
in the afternoon. One thing that could change this calculus would
be any dynamic feature ejecting out ahead of the upper low
advancing toward the northern California coast. If this comes into
play then areas of far western Utah could see organized
convection late in the afternoon through the evening hours.

A drying trend will commence this weekend as the drier air over
the western Great Basin is advected into Utah ahead of the upper
low positioned across northern California. Lingering convection
that does form will likely be confined to the central and
northeast mountains, with limited areal coverage both days.

.LONG TERM (After 00Z Monday)...High pressure is expected to rebuild
over the forecast area beginning Monday behind the exiting trough.
This will result in a slow warming trend through midweek, eventually
bringing maxes back near seasonal normals. In a dry and relatively
stable airmass behind the trough, convective activity will be
limited at best.

The flow aloft is expected to become more southerly by Thursday as a
trough approaches the Pacific Northwest coast. Global models
disagree some on the position of the trough. In some solutions, such
as the latest GFS, the southerly flow brings some moisture back to
at least eastern portions of the forecast area, while others
maintain a dry airmass through the end of the next work week. Have
indicated a mostly dry pattern continuing through the end of the
forecast period, with only isolated mountain POPs for day seven.

&&

.AVIATION...The SLC terminal should see VFR conditions through the
evening. Northwest winds are expected to shift to the southeast
between 03Z and 05Z, but showers in the vicinity of the terminal
will likely result in some periods of gusty and/or erratic winds
through the early evening. There is a 20 percent chance that a
thunderstorm will directly impact the terminal.

&&

.FIRE WEATHER...A rather energetic weather disturbance moving northeast
through Nevada this afternoon will cut across northwest Utah this
evening. Scattered showers and thunderstorms will concentrate across
western/northern Utah along this disturbance this evening. Strong
and gusty winds will be common with these thunderstorms, along with
hail and brief heavy rainfall. Showers and storms will decrease
rapidly as the disturbance exits into Idaho/Wyoming later tonight.

Residual moisture behind the exiting shortwave will fuel additional
showers and thunderstorms Friday. The peak heating period of the
afternoon will see most of this activity, with showers and storms
decreasing quickly with the loss of daytime heating Friday evening.
Drier air will move into the area this weekend and will severely
limit convection both days. Increasing southerly winds and lowering
humidities could lead to critical fire weather conditions as early
as Saturday afternoon across the western Utah valleys.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 3:35 AM MDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
335 AM MDT Thu Aug 8 2019

UTZ001>016-019>021-517-518-WYZ021-091400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
335 AM MDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Convection will continue to increase in areal coverage today with
a threat of locally heavy rain, strong winds and hail. There is a
risk of flash flooding, particularly near burn scars, slot
canyons, normally dry washes, and areas of poor drainage Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of drying conditions and increasingly gusty
southerly winds will support critical fire weather conditions
potentially Friday but more likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 8, 3:44 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Thu Aug 8 2019

UTZ005-015-082245-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
344 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLARD...NORTHWESTERN
JUAB AND SOUTH CENTRAL TOOELE COUNTIES UNTIL 445 PM MDT...

At 339 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles northwest
of Fish Springs Wildlife Refuge to 29 miles east of Partoun to 33
miles east of Garrison...and moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible.

Locations impacted include...
Fish Springs Wildlife Refuge, Dugway Proving Ground Test Range and
Callao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4036 11314 3989 11278 3891 11275 3877 11349
      3939 11365 4003 11383
TIME...MOT...LOC 2139Z 232DEG 25KT 3995 11362 3956 11335 3889 11342

Church
Special weather statement, Aug 8, 4:40 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Thu Aug 8 2019

UTZ003>005-014-015-517-082345-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
440 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANPETE...
NORTHEASTERN MILLARD...EASTERN JUAB...SOUTHWESTERN UTAH AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 439 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles east of
Fish Springs Wildlife Refuge to 10 miles southeast of Delta...and
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Delta, Scipio, Dugway English Village, Vernon, Levan, Hinckley, Oak
City, Holden, Leamington, Lynndyl, Abraham, Greenwood, Mc Cornick,
Jericho, Yuba Lake State Park, Little Sahara State Park, Sutherland,
Sugarville and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4035 11271 3941 11161 3902 11244 3989 11330
TIME...MOT...LOC 2239Z 229DEG 27KT 3987 11312 3924 11243

Church
Special weather statement, Aug 8, 4:46 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Thu Aug 8 2019

UTZ005-082345-
Great Salt Lake Desert and Mountains UT-
446 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 446 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 13 miles northwest
of Montello to 10 miles north of Utah Test and Training Range
South...and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Knolls, Utah Test and Training Range North, Utah Test and Training
Range South, Etna, Grouse Creek, Lucin and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4188 11404 4130 11343 4083 11307 4045 11351
      4104 11405
TIME...MOT...LOC 2246Z 213DEG 20KT 4144 11432 4058 11352

Church
Local storm report, Aug 8, 5:58 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 PM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     5 NE VERNON             40.13N 112.38W
08/08/2019  M62 MPH          TOOELE             UT   MESONET

            VERNON HILLS RAWS

&&

SWEBBER
Local storm report, Aug 8, 6:12 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 PM MDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     5 NE VERNON             40.13N 112.38W
08/08/2019  M72 MPH          TOOELE             UT   MESONET

            VERNON HILLS RAWS

&&

SWEBBER
Special weather statement, Aug 8, 6:42 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT Thu Aug 8 2019

UTZ002>010-090145-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Northern Wasatch Front UT-Western Uinta Mountains UT-
Salt Lake and Tooele Valleys UT-
642 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...SALT
LAKE...SOUTHEASTERN DAVIS...SOUTHWESTERN MORGAN...SOUTHWESTERN
SUMMIT...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES UNTIL 745
PM MDT...

At 641 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Tooele to near
Vineyard...and moving northeast at 30 mph.

Wind gusts 40 to 50 mph are possible through 745 pm.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, Tooele,
Park City, Heber City, West Jordan, Orem, Taylorsville, South Jordan,
Lehi, Draper, Riverton, Pleasant Grove, Cottonwood Heights, Midvale,
Holladay and American Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4086 11204 4086 11173 4055 11123 4021 11184
      4046 11249
TIME...MOT...LOC 0041Z 227DEG 28KT 4049 11234 4030 11186

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:00 PM MDTSevere Thunderstorm WarningSLCTooele, Utah45 min
Aug 8, 6:42 PM MDTSpecial Weather StatementSLCSalt Lake63 min
Aug 8, 7:05 PM MDTSpecial Weather StatementSLCUtah, Wasatch40 min
Aug 8, 7:58 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 8, 8:15 PM MDTSpecial Weather StatementSLCDuchesne60 min
Aug 9, 3:20 PM MDTRed Flag WarningSLCBeaver, Iron, Juab, Millard, Sanpete, Washington30 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.